Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Cleveland, OH

May 28, 2017Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 28, 2017, 3:27 PM EDT for Seneca County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2017, 3:27 PM EDT (19:27 UTC)
Expired
May 28, 2017, 4:15 PM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Seneca County, OH

The radar

The Cleveland radar (KCLE), 104 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:56 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS51 KCLE 281927
SVRCLE
OHC147-282015-
/O.NEW.KCLE.SV.W.0042.170528T1927Z-170528T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
327 PM EDT SUN MAY 28 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Seneca County in northwestern Ohio...

* Until 415 PM EDT

* At 327 PM EDT, a severe thunderstorm was located near Sycamore, or
  near Tiffin, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Tiffin, Green Springs, Bloomville, Attica, Republic and Flat Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 8312 4126 8289 4125 8284 4099 8283
      4099 8326 4100 8328
TIME...MOT...LOC 1927Z 211DEG 20KT 4102 8313 

HAIL...1.00IN
WIND...60MPH
 
$$

King
2 follow-up statements
908 
WWUS51 KCLE 281950
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
350 PM EDT SUN MAY 28 2017

OHC147-282015-
/O.CON.KCLE.SV.W.0042.000000T0000Z-170528T2015Z/
Seneca OH-
350 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SENECA COUNTY...

At 348 PM EDT, while the initial storm that prompted the warning has 
weakened, additional strong to severe storms were moving into the 
warned area from the south. Movement was to the northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Tiffin, Green Springs, Bloomville, Attica, Republic and Flat Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 8312 4126 8289 4125 8284 4099 8283
      4099 8326 4100 8328
TIME...MOT...LOC 1948Z 211DEG 20KT 4112 8305 

HAIL...1.00IN
WIND...60MPH
 
$$

King
180 
WWUS51 KCLE 282019
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
419 PM EDT SUN MAY 28 2017

OHC147-282029-
/O.EXP.KCLE.SV.W.0042.000000T0000Z-170528T2015Z/
Seneca OH-
419 PM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SENECA COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM EDT for
north central and northwestern Ohio.

LAT...LON 4126 8312 4126 8289 4125 8284 4099 8283
      4099 8326 4100 8328
TIME...MOT...LOC 2019Z 211DEG 20KT 4126 8294 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:55 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 28, 1:55 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
155 PM EDT Sun May 28 2017

.SYNOPSIS...
A warm front will lift north across the area today followed by a
weak cold front arriving from the west tonight. A surface ridge
will expand from Plains across the Ohio Valley on Memorial Day
followed by a stronger cold front on Tuesday. High pressure will
build into the area on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front continues to slowly lift northward across northern
Ohio. Southern areas that have had thicker cloud cover are not
as unstable as locations further north so convective development
will likely be delayed. Convection may not occur across the
south until the cold front gets closer this evening.

Main concern for the afternoon will be the convergence along a
lake boundary. The best convergence as of 1645z appears to be
from Cleveland westward to the Lucas county lakeshore. Believe
the first echoes will develop across Ottawa to Erie Counties.
Will then monitor development from that point on as the
convergence along a prefrontal trough moves into NW Ohio. Severe
threat looks very conditional. Still a possibility of seeing
some damaging wind gusts with the strongest cells. However this
threat appears to be isolated at this point in time. Something
to watch through the evening.

Have not changed highs since any brief period of sunshine will
quickly warm locations that have been overcast through the
morning.

Previous discussion...
Storms will increase in coverage from west to east this evening
as large scale ascent increases along the cold front and in
advance of the trough aloft. If storms merge into a larger
cluster across the east then the chance for locally heavy rain
or flooding will increase. Much drier air arrives from the west
behind the cluster of storms and precip should be east of the
area by around 2 AM. Lows should only drop into the upper 50s
behind the front overnight.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
A ridge will expand east into the Ohio Valley on Memorial Day
with winds backing to southwest ahead of a stronger front that
will arrive Monday night. Winds will be fairly breezy with good
mixing and partly to mostly sunny skies. Temperatures may over-
achieve in this pattern and with most sites only a degree or two
lower than Sunday but will feel more comfortable as dewpoints
continue to fall.

Several models are showing a ribbon of deeper moisture sliding
northeast across the area in advance of the cold front late Monday
night. Will continue with low 20-30 pops along the front as a few
spotty showers could develop.

Temperatures will be cooler again Tuesday into Wednesday as the
upper level trough moves east across the Great Lakes Region.
Shortwave energy moving around the trough combined with diurnal
heating on Wednesday may cause scattered showers to develop,
mainly in the east.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Overall the region will hang on to the troughing across the Great
Lakes from an upper low centered across James Bay that will drift
across Quebec through the end of the week. A surface ridge will be
holding on across the southeast U.S. This high looks to influence the
upper Ohio Valley Thursday, but the area becomes vulnerable toward
Friday/Saturday as a stronger impulse rotates around the periphery of
upper low. Therefore have held on to the dry forecast for Thursday,
but have the mention of precipitation on Friday and Saturday...low
chances for now with plenty of uncertainty in details/timing this
far out. Used a blend of guidance for temperatures through the end
of the week, which places us fairly close to normals.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Warm front lifting northward across the region. Already seeing
some convection just east of KCLE and across NW Ohio. Expect to
see the convection across the west to slowly increase as the
cold front moves toward the region. Placed a gust to 35 knots
during the period of strongest thunderstorms. MVFR and brief IFR
conditions will occur with the strongest convection. All
locations will see south to southwest winds through the
evening. Winds eventually shift more to the west in the wake of
the front this evening. There will be some lingering MVFR
conditions until after midnight, especially across the east.

OUTLOOK...Non-VFR at times Monday night through Thursday in
showers/thunderstorms as an upper level trough persists over the
central Great Lakes.

&&

.MARINE...
East winds will take place on the lake for much of today while a
warm front pushes north across Ohio.  Thunderstorms are expected
especially from late afternoon through the evening. Some may be
strong to severe. As low pressure tracks toward the western basin
this evening winds will veer to the south and southwest tonight.
West-southwest winds will follow in the wake of the cold front for
the overnight. By Monday morning the lake will be choppy across the
east end with the long fetch. A small craft advisory may end up
being needed for the PA waters Monday/Memorial Day and possibly
again on Tuesday. The west to southwest flow will continue into
Thursday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Mullen
SHORT TERM...KEC
LONG TERM...Oudeman
AVIATION...Mullen
MARINE...Mullen/Oudeman
Hazardous weather outlook, May 28, 2:05 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
205 PM EDT Sun May 28 2017

OHZ003-006>014-017>023-027>030-089-PAZ001>003-291815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
205 PM EDT Sun May 28 2017

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ031>033-036>038-047-291815-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
205 PM EDT Sun May 28 2017

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-162>169-291815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
205 PM EDT Sun May 28 2017

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>149-291815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
205 PM EDT Sun May 28 2017

...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 28, 2:16 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
216 PM EDT SUN MAY 28 2017

OHZ013-281900-
Geauga-
216 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GEAUGA COUNTY...

At 215 PM EDT, a strong thunderstorm was located near Burton, or 11
miles south of Chardon, moving northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Russell, Middlefield, Burton, Parkman, Huntsburg, Claridon,
Montville and Aquilla.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4156 8100 4135 8100 4134 8113 4135 8123
      4147 8133 4164 8106
TIME...MOT...LOC 1815Z 239DEG 11KT 4142 8122

Mullen
Special weather statement, May 28, 2:53 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
253 PM EDT SUN MAY 28 2017

OHZ012>014-023-089-PAZ001>003-281945-
Geauga-Lake-Trumbull-Ashtabula Lakeshore-Ashtabula Inland-Northern
Erie-Southern Erie-Crawford-
253 PM EDT SUN MAY 28 2017

...A CLUSTER OF STRONG THUNDERSTORM WILL AFFECT NORTHERN
TRUMBULL...EASTERN GEAUGA...NORTHEASTERN LAKE...ASHTABULA...ERIE AND
CRAWFORD COUNTIES...

At 250 PM EDT, a cluster of strong thunderstorms located from
eastern Lake county to eastern Geauga to souhwestern Crawford county
will move to the northeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Painesville, Ashtabula, Meadville, Conneaut, Corry, Chardon,
Geneva-On-The-Lake, Edinboro, Geneva, Titusville, Union City,
Madison, Girard, North Kingsville, Middlefield, Cambridge Springs,
Kinsman, North Bloomfield, Perry and Orwell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4162 7982 4149 8000 4149 8052 4143 8052
      4138 8105 4163 8126 4179 8122 4202 8040
      4203 7976 4200 7975 4199 7961 4162 7961
TIME...MOT...LOC 1850Z 241DEG 15KT 4150 8102

Mullen
Special weather statement, May 28, 3:05 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Cleveland OH
305 PM EDT SUN MAY 28 2017

OHZ017-018-027-028-282000-
Crawford-Seneca-Wyandot-Hancock-
305 PM EDT SUN MAY 28 2017

...SEVERAL STRONG THUNDERSTORMs WILL AFFECT SOUTHWESTERN
SENECA...NORTHERN WYANDOT...NORTHWESTERN CRAWFORD AND HANCOCK
COUNTIES...

At 303 PM EDT, several strong thunderstorm were located from near
Findlay to near Upper Sandusky. These storms will continue to move
to the northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Findlay, Tiffin, Fostoria, Bucyrus, Upper Sandusky, McComb, Forest,
Arlington, Bloomville, Sycamore, Arcadia, Rawson, Vanlue, Van Buren,
New Riegel, Chatfield, Carey, Benton, Nevada and Bloomdale.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4116 8388 4117 8342 4118 8341 4112 8308
      4083 8283 4082 8354 4092 8388
TIME...MOT...LOC 1903Z 241DEG 15KT 4093 8370

Mullen
Special weather statement, May 28, 3:16 PM EDT, 11 minutes before
Special Weather Statement...CORRECTED TO ADD HAIL
National Weather Service
Cleveland OH 316 PM EDT SUN MAY 28 2017

OHZ017-018-027-028-282000-
Crawford-Seneca-Wyandot-Hancock-
316 PM EDT SUN MAY 28 2017

...SEVERAL STRONG THUNDERSTORMs WILL AFFECT SOUTHWESTERN
SENECA...NORTHERN WYANDOT...NORTHWESTERN CRAWFORD AND HANCOCK
COUNTIES...

At 303 PM EDT, several strong thunderstorm were located from near
Findlay to near Upper Sandusky. These storms will continue to move
to the northeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Findlay, Tiffin, Fostoria, Bucyrus, Upper Sandusky, McComb, Forest,
Arlington, Bloomville, Sycamore, Arcadia, Rawson, Vanlue, Van Buren,
New Riegel, Chatfield, Carey, Benton, Nevada and Bloomdale.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4116 8388 4117 8342 4118 8341 4112 8308
      4083 8283 4082 8354 4092 8388
TIME...MOT...LOC 1903Z 241DEG 15KT 4093 8370

Mullen

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:26 PM EDTRiver Flood WarningCLEHancock14 hr
May 28, 2:16 PM EDTSpecial Weather StatementCLEGeauga44 min
May 28, 2:53 PM EDTSpecial Weather StatementCLEAshtabula, Lake52 min
May 28, 3:05 PM EDTSpecial Weather StatementCLECrawford, Hancock, Seneca, Wyandot55 min
May 28, 3:16 PM EDTSpecial Weather StatementCLECrawford, Hancock, Seneca, Wyandot44 min
May 28, 3:46 PM EDTSpecial Weather StatementCLEAshtabula59 min
May 28, 3:58 PM EDTFlash Flood WarningCLEAshtabula3 hr
May 28, 4:30 PM EDTFlash Flood WarningCLEAshtabula, Geauga3 hr
May 28, 4:49 PM EDTSpecial Weather StatementCLEErie, Huron, Lorain, Lucas, Ottawa, Sandusky and 2 more56 min
May 28, 4:57 PM EDTSpecial Marine WarningCLE93 min
May 28, 5:11 PM EDTSevere Thunderstorm WarningCLEHuron, Lorain49 min
May 28, 5:23 PM EDTSpecial Marine WarningCLE67 min
May 28, 5:38 PM EDTSpecial Marine WarningCLE97 min
May 28, 5:46 PM EDTSpecial Weather StatementCLECuyahoga59 min
May 28, 6:16 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake, Summit33 min
May 28, 6:18 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake42 min
May 28, 6:59 PM EDTAreal Flood WarningCLEAshtabula3 hr
May 28, 7:04 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull41 min
May 28, 7:26 PM EDTAreal Flood WarningCLEAshtabula, Geauga12 hr
May 28, 7:35 PM EDTAreal Flood WarningCLECuyahoga, Geauga6 hr
May 28, 7:48 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.